Taking multiple meds can triple your chances of suffering from depression and the tragedy

Dear Reader,

A little over a week ago, shortly after the deaths of renowned chef and TV personality Anthony Bourdain and designer Kate Spade, I shared with you how the list of meds that are linked to depression and suicidal behavior is as long as your arm.

And knowing the danger of drug-induced depression might just save your life.

Now, researchers from Columbia University and the University of Chicago have released research that not only confirms that connection… but is even more frightening.

Because after taking a close look at the situation, it’s now obvious that more drugs than ever are being linked to this crisis — and that more people are in harm’s way.

That’s why it’s vital to let everyone you know in on Big Pharma’s deadly little secret: Taking multiple meds can triple your chances of suffering from depression and the tragedy that can come along with it.

———————————————————————-
It could happen to you
———————————————————————-

Professor Dima Qato at the UIC College of Pharmacy has a message for anyone taking medication (including OTC drugs), especially if it’s more than one: Doing so can significantly up your chances of becoming depressed and increase your risk of suicide.

He said that it’s going to be a surprise to many patients and doctors that the danger can come from drugs that have “nothing to do with mood or anxiety.”

Of course, to eAlert readers, that should come as no surprise at all.

We’ve told you how many drugs — ones that are seemingly unrelated to any kind of mental issues — can cause depression or “suicidal thinking and behavior.” Only last week, I warned you about some of the meds on that list, including psoriasis med Siliq (which an expert called a “suicide stunner”), the anti-viral drug Tamiflu, and the allergy and asthma med Singulair.

This new study, however, has uncovered even more such chances for disaster.

The researchers analyzed the Rx and OTC drug habits of over 26,000 people over a period of nine years, using data collected during the National Health and Nutrition Examination Survey. And they found that a whopping one-third of adults in the U.S. are currently taking drugs that have the potential to make them depressed and increase their risk of suicide.

But the most frightening news of all is that the meds that can put you into this situation are as varied as snowflakes.

I’m talking about over 200 “commonly used” prescription drugs, ranging from hormonal birth- control pills to those taken for heart disease and blood pressure control to painkillers and even the popular OTC acid suppressors called proton pump inhibitors (such as Nexium and Prevacid), as well as the acid blockers known as H2 inhibitors (like Zantac and Tagamet).

Combine a few of them, however, and it’s a literal recipe for tragedy, making the risk of depression three times higher if you’re taking three or more.

This new research, published in JAMA, is said to be the first look at the depression risk from what’s called “polypharmacy,” which simply means taking multiple drugs.

More and more people are combining these medications, Professor Qato said, yet “very few of these drugs have warning labels” about the risk of depression or suicide.

Of course, some do — including antidepressants, and up until a short time ago, the stop-smoking drug Chantix (that is, until the FDA allowed Pfizer to ditch it). The ADHD drug Ritalin that’s given out to kids like candy dances around the risk (similar to the way the flu med Tamiflu disguises it) by referring to potential mental side effects as “thought problems” on its label.

Seriously? What exactly does that even mean? And how many moms and dads would think twice about letting their kids be given dangerous drugs such as Ritalin if the drugmakers actually told it like it is?

As I said last week, since so many drugs can mess with your mind, it looks like taking practically any medication can put you at risk. That’s why it’s so important to know the warning signs of drug-induced depression, such as:

  • Episodes of depression that coincide with starting up or stopping a med. It’s something that can happen quickly… or months later.
  • Adverse mental effects that crop up when your dose has been upped, even if you’ve been taking a drug for a long time.
  • Difficulty focusing or episodes of “brain fog” that seem to have started since taking a new med.

But should you become depressed, please remember not to try to go it alone. It can happen to anyone and is by no means a sign of weakness. Confide in a trusted friend or relative — or call the national Suicide Prevention Lifeline, which is available 24/7 at 800-273-8255.

To Not Being Drugged to Death,

Melissa Young

Leave a Reply